Increasing naloxone’s accessibility, as the drug marks one year in Minnesota pharmacies

Since naloxone was made available at Minnesota pharmacies in October 2015, education on how to administer the opioid overdose antidote has been growing. Many CPR classes, such as those offered through The American Heart Association and the American Red Cross, now include it.

Mark Schneiderhan, Pharm.D., a pharmacist and associate professor at the University of Minnesota’s College of Pharmacy, believes the training is necessary.

“If you approach someone overdosing on opioids, you need to know the right time to administer the naloxone,” explained Schneiderhan. “The intent of naloxone is to keep a person alive. That should be the focus of whether to carry it or not, and the proper use is critical to its success.”

Naloxone can be administered in two ways: through a nasal spray or by  injection. The intra-muscular injection delivery device, Evzio®, and the nasal spray, Narcan®, are the brand name products typically available at pharmacies. Sometimes, a person who has overdosed is not responsive and not breathing, or is unconscious with shallow breathing or gasping. If you encounter someone like this who has overdosed on opioids, begin basic life support (CPR) as recommended by the American Heart Association (AHA) and call 911 or send for help. As soon as available, naloxone nasal spray should be administered by inserting the device nozzle into either nostril while providing support to the back of the neck to allow the person’s head to tilt back. To administer the dose, press firmly on the device plunger. The intra-muscular injection device, Evzio®, will provide step-by-step audio instructions on how to administer naloxone.

You may repeat naloxone administration after 2 – 4 minutes if there is no response.  Naloxone may cause immediate opioid withdrawal which can include vomiting. If the person starts to respond, turn the person on their side in case they begin to vomit.  If they become non-responsive, or don’t start breathing, continue CPR and use an automatic external defibrillator (AED) as soon as it is available. It is not possible to overdose on naloxone. It basically reverses the respiratory depression effects of opioids, allowing a person to start breathing on their own. If naloxone is given to a person without opioids in their system, there will be no side effects.

Potential barriers to obtaining naloxone includes the purchase cost of product, especially if naloxone is not coverage by medical insurance. Naloxone carries a stigma, says Schneiderhan, like opioids often do. The negative views about opioids, heroin, and addiction sometimes prevent people from getting the help they need to address these issues and Schneiderhan is worried the same is happening with naloxone.

“There will always be a group of people that will negatively view naloxone, and worry that the increased availability of it, will be thought as an excuse or ‘permission’ to use, and abuse, opioids. But really, the intent of making naloxone more available should be about keeping people alive,” Schneiderhan said.

As naloxone becomes more available, many experts believe  significant education still required so that the general public understands how and when to use it.

“There are patients taking opioids as prescribed and still needing naloxone administered,” said Spring Schermer, a 4th year pharmacy intern working in the field. “When patients go into respiratory failure, naloxone makes a difference. This is important in a number of settings, including places like hospice.”

Schneiderhan has committed to including more information on naloxone in his courses, and hopes others will assist in the education efforts around naloxone and its uses, so it can benefit the most amount of people.

“The lack of knowledge is providing barriers and preventing people from ultimately getting the help they need, and in some cases that help does come in the form of naloxone,” said Schneiderhan.

Read the first article in our series on naloxone’s first year of availability in clinics by clicking here.

https://twin-cities.umn.edu/node/262856
University of Minnesota, Twin Cities
06/27/2018